Nystatin is a prescription anti-fungal drug that kills many different kinds of yeasts and yeast-like fungi, including candida. This drug is different from the zole drugs in that it has the gentlest action of all prescriptive anti-fungal drugs, but it is nevertheless implicated in causing some major aggravations in a few patients.
Dr. Crook was a big advocate of Nystatin therapy in the 1980’s, and it is still a very valid form of anti-fungal therapy today, but I am not a big fan of this kind of therapy and I will explain why shortly. Some doctors even see Nystatin as some kind of natural anti fungal treatment because of its low ability to cause toxicity. This drug was widely promoted by Dr. William Crook in the 1980’s, and like most pharmaceutical drugs, the main promoters have most always been medical doctors.
Nystatin is available in powder, tablet, capsule, a cream, as an injectable and even as vaginal pessaries.
Like many other antifungal and antibiotic drugs, Nystatin was originally developed from a bacterium and was isolated from Streptomyces noursei in 1950 by researchers Elizabeth Lee Hazen and Rachel Fuller Brown. They named Nystatin after the New York State Health Department Laboratory where it was discovered in 1954. Nystatin is often used today to prevent a full-blown yeast infection in patients who are at risk for fungal infections, such as AIDS patients and patients receiving chemotherapy, but it is routinely used by doctors in countries like England for oral thrush.
Nystatin is generally regarded as one of the safest of all prescription anti-fungal drugs because unlike other anti-fungal drugs, it is poorly absorbed from the intestinal tract. Nystatin is therefore used for yeast infections of the mouth and throat, but also in the intestinal tract. It is also used for yeast related problems affecting the skin and vagina. In small amounts and when used locally, Nystatin is probably a valid therapy but these treatments are then only symptomatic by nature. Many people will try and use Nystatin internally and in very high doses in some cases, and that is where you will need to be particularly careful if you want to avoid die-off reactions.
Herxheimer (Die-Off) Reactions Are Common With Nystatin
I do have some experience with Nystatin and used to prescribe it when I was working in different medical clinics years ago, and while it is true that Nystatin is virtually non-toxic and tolerated by most people even with prolonged use, I discovered that it could easily cause Herxheimer (known as die-off) reactions in patients ranging from mild to extreme and even debilitating. Nystatin kills yeast by rupturing the cell membranes of candida, and by doing so on a large scale it allows the mass release of yeast antigens which can trigger a strong immune response. And in some people I have noticed, the response can be quite overwhelming indeed.
Dr. Crook mentions in his book The Yeast Connection that “as long as Nystatin can causes symptoms, then it is probably killing candida” and recommends to “Take Nystatin at increasingly higher dosages to kill the yeast at deeper levels”. He states that while patients take Nystatin, they may experience headaches, depression, fatigue, muscle aching, vomiting, diarrhea or skin rashes and that these symptoms may occur during the first two weeks of treatment but stop on discontinuation of the drug. Each time you increase the Nystatin dose, there will often be a temporary aggravation of your symptoms.
While it is difficult for all patients to avoid die-off entirely when any candida kill product is recommended, I have found that severe reactions seem to be more common when Nystatin is prescribed than when any other herbal or herbal and nutritional anti-fungal combination is recommended, and believe that one of the main reasons for this is that Nystatin in not absorbed by the digestive tract and kills yeast on direct contact in the digestive system, starting in the throat, moving through to the small intestine and continue killing in the large intestine.
The powder seems to cause the more severe kinds of aggravations, more so than the tablets. Once you have used Nystatin in the clinic and have also used other natural products to reduce yeast infections, you soon realize the different side effects are associated with different medicines used. I don’t tend to recommend Nystatin anymore because of the potential for aggravations, because I have certainly witnessed major reactions with several chronic yeast infection patients over the years and a few of the most violent of these aggravations have included shaking chills, night sweats, vomiting and diarrhea, major skin breakouts and depression and anxiety.
On the other hand, I don’t want to frighten anybody from taking Nystatin, because there will be many people who take this anti-fungal drug with good results, but good advice is to go slow when it comes to dosage and not to be in a hurry to step dosages up by any means. That way you will be in a better position to slow down or stop if you experience any untoward side effects before they develop into major aggravations.
Taking a high dose of an antifungal such as Nystatin when you commence yeast infection treatment to me is like prematurely increasing the speed of a large oil tanker to its maximum velocity, once a high speed is achieved and maintained and if then a slower speed is then desired at any given time, it may take many miles for the huge ship to reduce speed due to the sheer momentum and energy it has picked up along the way. Likewise, once the strong action of a high initial dose of Nystatin begins to work on the yeast infection, it is almost impossible to halt the momentum and energy of the aggravation rapidly, and it can take many days or even a few weeks for this momentum to slowly ease up. It therefore make sense to go slow with Nystatin treatment to begin with and to slowly increase the dose, that way you will have much better control and will be more able to quickly slow down any potential reactions.
In my experience, the dosages that people have aggravated on ranged from moderate to high dosages and not low, but in saying that I have seen some quite severe aggravations with several patients even on 1 tablet twice daily.
Many who take Nystatin at a low dosage will eventually want to take higher dosages, and if you have a severe or a chronic yeast infection start on the low end of dosage at 500,000 units (1 tablet, lozenge or liquid units) per day for a at least a week before slowly and carefully increasing the dosage, that way it will be easier for you to control any aggravations before they get out of hand and get to be very uncomfortable.